Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 15, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Nov 16, 1996, 12:26 PM CST for Harper County, Sumner County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 16, 1996, 12:26 PM CST (18:26 UTC)
- Expired
- Nov 16, 1996, 3:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 161827 FFWICT KSC077-191-162130- BULLETIN - EAS ACTIVATION REQUESTED FLOOD/FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1226 PM CST SAT NOV 16 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL 330 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL KANSAS ...EASTERN HARPER COUNTY...SUMNER COUNTY AT 1225 PM CST NATIONAL WEATHER SERVICE RADAR HAD INDICATED NEARLY ONE AND A HALF INCHES OF RAIN HAD FALLEN ACROSS EASTERN HARPER COUNTY. THESE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND SLOWLY MOVE TO THE EAST AT 10 MPH. WITH THIS SLOW PACE...RAINFALL AMOUNTS COULD EASILY REACH 4 INCHES. THESE AMOUNTS WILL CAUSE FOR THE ALREADY PARTIALLY COVERED ROADWAYS AND LOW LYING AREAS TO BECOME EXTREMELY HAZARDOUS. MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. CHANCE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 2:45 AM CST, 9 hours 41 minutes earlier.
Area forecast discussion, Nov 16, 2:45 AM CST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 245 AM CST SAT NOV 16 1996 PROBABLY EASIER TO LIST WHAT ISNT A FORECAST PROBLEM TODAY THAN TO LIST WHAT IS. STG S/W KICKS QUICKLY OUT OF THE ROCKIES WITH SFC LOW TRACKING QUICKLY FROM SW KS AT 12Z...ACROSS CE KS DURING THE DAY TO JUST SW OF OMA BY 00Z. MODELS ALL FAIRLY SIMILAR WITH SFC/UPPER FEATURES. BIGGEST HEADACHE WILL BE CE KS...WHERE COLD FRONT POSTION CRUCIAL TO POSSIBILITY OF SNOW AND HIGH WINDS. CURRENT POSITION ACROSS NW KS HAS CHANGED LITTLE PAST 18 HRS...MDLS ALL INDICATE FRONT SHOULD REAMIN STATIONARY UNTIL AFT SFC LOW PASSES AROUND 20Z...WITH ALL OF CE KS REMAINING IN THE WARM SECTOR. WILL HIT RA/TSRA HARD TODAY (100 POPS ALL CWA) AS COVERAGE ON 88D STEADILY INCREASING. HEAVY RAIN LIKELY GIVEN GOOD UPPER DIVERGENCE OVER THE AREA. CHANCE SEVERE TSRA ALSO...BUT WITH ZONES ALRADY FARILY WORDY WILL LEAVE OUT FOR NOW. VAD/PROFILERS SHOWING 60-70KT WINDS JUST OFF THE SFC AT 1-3KFT...SO WIND ADVISORY NEEDED FOR ENTIRE CWA AS WELL. WILL DROP MENTION OF SNOW CE KS TODAY AND JUST MENTION FALLING LATE AFTERNOON TEMPERATURES. TEMPS ALREADY NEAR GUIDANCE MAXES...WILL GO WITH STEADY TEMPS NEAR FWC NUMBERS. FOR TONIGHT AND SUNDAY S/W LIFTS OUT QUICKLY WITH AVN 200MB TEMPS INDICATING TROP FOLD BEHIND DEPARTING SYSTEM. THIS LOOKS REASONABLE AND WITH DRIER AIR QUICKLY WRAPPING IN BEHIND THE FRONT WILL END PRECIP QUICKLY BY MIDNIGHT CE/SC AND BY MORNING SE. NICE DAY SUNDAY WITH CLEARING SKIES/LESS WIND. RSL 060/029/044/032 03+31 SLN 060/030/045/033 03+61 ICT 062/034/048/035/060 03+61 HUT 061/034/049/035 03+51 CNU 063/039/051/033 03+71 PETERSEN
In the hours before
Special weather statement, Nov 16, 11:31 AM CST, 55 minutes before
KSZ049>051-161830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1131 AM CST SAT NOV 16 1996 ...SEVERE THUNDERSTORM WATCH 1134 HAS BEEN CANCELLED FOR RICE...MCPHERSON...AND SALINE COUNTIES... AT 1130 AM...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH HAD MOVED OUT OF THE AREA. THEREFORE...SEVERE THUNDERSTORM WATCH 1134 HAS BEEN CANCELLED. HOWEVER...MODERATE TO HEAVY RAINFALL WILL CONTINUE FOR ALL OF CENTRAL KANSAS FOR THE NEXT SEVERAL HOURS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE SHOWERS...AND POSSIBLY A THUNDERSTORM. KIRKWOOD
Special weather statement, Nov 16, 11:32 AM CST, 54 minutes before
KSZ049>051-161830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1131 AM CST SAT NOV 16 1996 ...SEVERE THUNDERSTORM WATCH # 1134 HAS BEEN CANCELLED FOR RICE...MCPHERSON...AND SALINE COUNTIES... AT 1130 AM...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH HAD MOVED OUT OF THE AREA. THEREFORE...SEVERE THUNDERSTORM WATCH # 1134 HAS BEEN CANCELLED. HOWEVER...MODERATE TO HEAVY RAINFALL WILL CONTINUE FOR ALL OF CENTRAL KANSAS FOR THE NEXT SEVERAL HOURS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE SHOWERS...AND POSSIBLY A THUNDERSTORM. KIRKWOOD
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 5:05 AM CST | Severe Thunderstorm Warning | ICT | Barton, Russell | 40 min |
| Nov 16, 12:18 PM CST | Severe Thunderstorm Warning | ICT | Butler | 57 min |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.